Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 197, NWS Sioux Falls, SD

July 28, 2011Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2011, 12:18 AM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 12:18 AM CDT (05:18 UTC)
Expired
Jul 28, 2011, 1:00 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 209 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS53 KFSD 280518
SVRFSD
SDC015-023-280600-
/O.NEW.KFSD.SV.W.0197.110728T0518Z-110728T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 AM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 100 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR IONA...OR 17 MILES SOUTH OF CHAMBERLAIN...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN CHARLES MIX AND SOUTHWESTERN BRULE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4368 9948 4371 9941 4373 9941 4376 9906
      4343 9904 4344 9926 4347 9931 4353 9929
      4358 9935 4364 9936 4365 9937 4365 9946
TIME...MOT...LOC 0518Z 254DEG 23KT 4357 9936
WIND...HAIL 60MPH 1.00IN

$$

LIEBL
3 follow-up statements
854 
WWUS53 KFSD 280531
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 AM CDT THU JUL 28 2011

SDC015-023-280600-
/O.CON.KFSD.SV.W.0197.000000T0000Z-110728T0600Z/
CHARLES MIX SD-BRULE SD-
1231 AM CDT THU JUL 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BRULE AND NORTHWESTERN CHARLES MIX COUNTIES UNTIL 100 AM CDT...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 10 MILES EAST OF IONA...OR 16 MILES SOUTH OF CHAMBERLAIN...
MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4368 9948 4371 9941 4373 9941 4376 9906
      4343 9904 4344 9926 4347 9931 4353 9929
      4358 9935 4364 9936 4365 9937 4365 9946
TIME...MOT...LOC 0531Z 261DEG 27KT 4358 9921
WIND...HAIL 70MPH 1.00IN

$$

LIEBL
933 
WWUS53 KFSD 280539
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 AM CDT THU JUL 28 2011

SDC015-023-280600-
/O.CON.KFSD.SV.W.0197.000000T0000Z-110728T0600Z/
CHARLES MIX SD-BRULE SD-
1239 AM CDT THU JUL 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BRULE AND NORTHWESTERN CHARLES MIX COUNTIES UNTIL 100 AM CDT...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 13 MILES EAST OF IONA...OR 16 MILES SOUTHWEST OF KIMBALL...
MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4365 9946 4370 9906 4343 9904 4344 9926
      4347 9931 4353 9929 4358 9935 4364 9936
      4365 9937
TIME...MOT...LOC 0539Z 261DEG 27KT 4359 9913
WIND...HAIL 70MPH 1.00IN

$$

LIEBL
138 
WWUS53 KFSD 280555
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT THU JUL 28 2011

SDC015-023-280606-
/O.EXP.KFSD.SV.W.0197.000000T0000Z-110728T0600Z/
CHARLES MIX SD-BRULE SD-
1255 AM CDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BRULE AND
NORTHWESTERN CHARLES MIX COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4365 9946 4370 9906 4343 9904 4344 9926
      4347 9931 4353 9929 4358 9935 4364 9936
      4365 9937
TIME...MOT...LOC 0556Z 261DEG 27KT 4361 9895

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:00 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 9:00 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED JUL 27 2011

.DISCUSSION...
QUITE A FEW OUTFLOW BOUNDARIES ACROSS THE CWA BUT ONLY ISOLATED
SHOWERS DEVELOPED ON THEM AND NOW ARE FALLING APART WITH SUNSET. SO
WILL ONLY KEEP ISOLATED SHOWERS IN FORECAST ACROSS NORTHWEST IOWA
FOR THE REST OF THE EVENING. MORE IMPRESSIVE THUNDERSTORMS ACROSS
WESTERN SD AND ARE MOVING TOWARDS THE EAST. THUNDERSTORMS SHOULD
WEAKEN AND MAY HAVE A HARD TIME REACHING WESTERN CWA AS STORMS
OUTRUN LOW LEVEL SOUTHEASTLY FLOW. LATEST HRRR MODELS SUPPORTS THIS
IDEA AND WILL ONLY KEEP CHANCE ACROSS THE FAR WEST AFTER 06Z.
OTHERWISE CURRENT FORECAST FOR TEMPS LOOK GOOD AND HAVE MADE SOME
ADJUSTMENT TO CLOUD COVER LATER TONIGHT AS CIRRUS FROM REMNANTS OF
STORMS TO THE WEST WILL SPREAD INTO CWA.

&&

.PREVIOUS DISCUSSION...
SUBTLE BOUNDARY...REMNANT OF THE CONVECTION WHICH PRODUCED 3-5+
INCHES IN AND JUST EAST OF SIOUX FALLS EARLY THIS MORNING...APPEARS
TO BE LIFTING SLOWLY BACK NORTHWARD INTO EXTREME SOUTHEAST CORNER OF
THE CWA AS OF 19Z...WHILE SYNOPTIC SCALE BOUNDARY CONTINUES TO PUSH
EAST INTO SOUTHWEST MN/NORTHWEST IOWA. ANOTHER WEAK UPPER LEVEL WAVE
EVIDENT IN PROFILER PLOTS TO OUR SOUTHWEST MOVING THROUGH NEBRASKA
AT THIS TIME WILL MOVE OVER THE BOUNDARIES THIS EVENING. MODELS HOLD
BETTER CONVECTIVE PARAMETERS /GREATER INSTABILITY AND STEEPER MID
LEVEL LAPSE RATES/ JUST TO THE SOUTHEAST OF OUR FORECAST AREA...WITH
LAPSE RATES IN OUR AREA GENERALLY LESS THAN 7 C/KM. HOWEVER...WILL
HAVE A CHANCE OF DEVELOPMENT DURING THE LATE AFTERNOON/EARLY EVENING
AS THE WAVE INTERACTS WITH THE SUBTLE LOW LEVEL BOUNDARIES...AND
WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS PRIMARILY SOUTHEAST OF
KSUX-KSPW LINE THIS EVENING...WITH BEST CHANCE EARLY IN THE EVENING
PRIOR TO SYNOPTIC BOUNDARY MOVING SOUTH OF THE FORECAST AREA. WHILE
CANNOT COMPLETELY RULE OUT SEVERE WEATHER...THE NEAR MOIST ADIABATIC
LAPSE RATE/WARM AIR ALOFT IS NOT FAVORABLE FOR VERY LARGE HAIL AND
WOULD OCCUR WITH THE INITIAL STORM DEVELOPMENT LATE THIS AFTERNOON.

HIGH PRESSURE WILL SET UP OVER THE EASTERN DAKOTAS OVERNIGHT WITH
SOUTHEAST FLOW BRINGING DEEPER MOISTURE BACK INTO THE CENTRAL SOUTH
DAKOTA AFTER MIDNIGHT. WITH THE RIGHT ENTRANCE REGION OF THE JET AND
INCREASING LOW LEVEL JET INTO WESTERN SOUTH DAKOTA SHOULD RESULT IN
SCATTERED STORMS WEST OF THE MISSOURI RIVER THIS EVENING...WHICH MAY
MOVE INTO SOUTH CENTRAL SD TOWARD DAWN ON THURSDAY.     /JH

SURFACE HIGH PRESSURE SLOWLY BUILDS INTO THE REGION TOMORROW.  COULD
SEE SOME ELEVATED STORMS IN THE WEST IN THE MORNING BUT WOULD EXPECT
THEM TO UNDERGO A GENERAL DIURNAL TREND. ONLY A VERY WEAK CAPPING
INVERSION EXISTS ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA AND
COULD SEE SOME ELEVATED STORMS BUILD INTO FAR SOUTHEASTERN SOUTH
DAKOTA INTO NORTHWEST IOWA.  WITH RELATIVELY WARM MUGGY
AIRMASS...COULD SEE SCATTERED THUNDERSTORMS DEVELOP DUE TO DAY TIME
HEATING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.  FURTHER TO
THE NORTH...EXPECT CONDITIONS TO REMAIN DRY WITH MUCH MORE STABLE
ENVIRONMENT DESPITE UPPER LEVEL LIFT LINGERING FROM UPPER LEVEL JET
STREAK PASSING BY.

SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION THURSDAY
NIGHT PUSHING PRECIP CHANCES TO THE SOUTH.  SOUTHERLY WINDS
GRADUALLY DEVELOP ON FRIDAY WITH A GRADUAL WARMING TREND THROUGH
MONDAY.  BEST CHANCES OF PRECIPITATION APPEAR TO BE ON SATURDAY
NIGHT INTO SUNDAY MORNING AS LOW LEVEL JET PRODUCES FAIRLY GOOD MASS
CONVERGENCE ACROSS THE FORECAST AREA.  CERTAINLY A WARM MUGGY
ENVIRONMENT THROUGH THE WEEKEND...AND MAY NEED HEAT ADVISORY FOR
SOUTH AND WESTERN PORTIONS OF THE FORECAST AREA ON SATURDAY...AND AN
EXCESSIVE HEAT WARNING ON SUNDAY INTO MONDAY AS 925 HPA TEMPS WARM
ABOVE 30 DEGREES C.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA MONDAY
NIGHT...THOUGH THERE ARE QUESTIONS AS TO WHETHER THE CAP WILL BREAK
OR NOT. MODELS CONTINUE TO SHOW TIMING DIFFERENCE...WITH THE GFS
SLIGHTLY SLOWER THAN THE ECMWF. THE ECMWF HAS BEEN FAIRLY CONSISTENT
WITH RESPECT TO TIMING...AND GIVEN HPC/S PREFERENCE HAVE SIDED WITH
THE ECMWF WITH TIMING FOR NOW.  HAVE FOCUSED HIGHEST POPS ACROSS
NORTH AND EAST PORTIONS OF THE FORECAST AREA.

MUCH DRIER AND COOLER AIR APPEARS TO FILTER INTO THE REGION BEHIND
THE FRONT ON TUESDAY INTO WEDNESDAY...WITH BELOW NORMAL HIGHS ON
WEDNESDAY BEFORE SOUTHERLY WIND BEGINS TO INCREASE ACROSS THE
REGION.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED THROUGH MIDDAY THURSDAY...WITH
LIGHT WINDS AS HIGH PRESSURE MOVES INTO THE EASTERN DAKOTAS. THERE
IS A CHANCE OF A FEW THUNDERSTORMS SOUTHEAST OF KSUX-KSPW DURING THE
LATE AFTERNOON/EARLY EVENING. IF THE STORMS DEVELOP...ISOLATED MVFR
CEILINGS AND VISIBILITIES ARE POSSIBLE.     /JH
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 27, 5:13 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT WED JUL 27 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
513 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA
THIS EVENING. THESE STORMS WILL NOT BE SEVERE.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG LITTLE SIOUX RIVER THROUGH THE
END OF THE WEEK. MODERATE TO MAJOR FLOODING IS EXPECTED TO
CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HEAVY RAIN IN
THE BIG SIOUX BASIN WILL ALSO CAUSE MINOR FLOODING IN PORTIONS OF
LOWER BIG SIOUX RIVER LATER THIS WEEK.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY SOUTHEAST OF A
LINE FROM BROOKINGS TO SPIRIT LAKE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

TEMPERATURES IN THE 90S COMBINED WITH DEW POINTS OVER 70 DEGREES
ARE POSSIBLE SATURDAY THROUGH MONDAY. THIS COULD RESULT IN HEAT
INDICES OVER 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:57 PM CDTSevere Thunderstorm WarningFSDGregory33 min
Jul 28, 12:36 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.